Mississippi, 2016

Hail and Damaging Winds in Mississippi, June 17, 2016

June 17, 2016 · NWS MEG · 8 events in 6 counties and zones

An upper level disturbance passed through eastern portions of the Midsouth on June 17th. Severe storms developed in the early afternoon hours across North Mississippi producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance passed through eastern portions of the Midsouth on June 17th. Severe storms developed in the early afternoon hours across North Mississippi producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 9:37 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 17, 9:37 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1037 AM CDT FRI JUN 17 2016

.UPDATE...
Have updated the HWO and related graphic to reflect the
highlighted threat of strong to severe thunderstorms. Short term
models develop thunderstorms this afternoon, mainly across north
Mississippi and adjacent east Arkansas. If thunderstorms can
cluster then a cold pool may develop leading to more widespread
damaging wind. The threat of damaging winds with this scenario is
increased across the southern third of our forecast area roughly
from Tunica to Iuka.

Heat advisories look good at this time.

 belles

&&

.PREV DISCUSSION... /issued 617 AM CDT FRI JUN 17 2016/

DISCUSSION... /issued 407 AM CDT FRI JUN 17 2016/

A slight moderation in the heat for portions of the Midsouth east
and north of the Memphis metro today, as lower dewpoints spread in
behind a weak backdoor cold front.

At 3 AM CDT, this cold front had passed through Paris, TN, with
upstream dewpoints in the lower and mid 60s over the western Ohio
River Valley. These lower dewpoints will trail the initial frontal
wind shift up to 100 miles or so as it continues south today,
leaving north MS, eastern AR and the Memphis metro with heat
indices near or above 105. Will need to watch for near-frontal
dewpoint pooling over northwest MS this afternoon, which could
drive heat indices near 110 (Excessive Heat Warning criteria).

Relief from the high dewpoints will prevail areawide for the
weekend. While still hot, and with above normal temps, heat
indices should prevail below advisory levels.

A broad east/west oriented upper level ridge will prevail over the
southern half of the contiguous US on Monday. Thereafter, GFS and
ECMWF models depict significant height falls over eastern Canada
and the Great Lakes. For the Midsouth, upper level flow will
become northwesterly and strengthen. A surface cold frontal
passage will bring some midweek heat relief as well as a chance
for thunderstorms.

Beyond midweek, GFS and ECMWF begin to show large differences with
respect to the upper pattern. The GFS shows continuing north/northwest
flow aloft, while the ECMWF shows a 597dm 500mb ridge centered over
Texas, building east into the lower MS River Valley. Have continued
with a model blend in the outer extended, but with lower than
normal forecast confidence.

PWB

&&

.AVIATION...

12Z Taf Set

Flight categories are expected to be largely VFR during the 12z
TAF period...except some brief MVFR visibility reductions with
expected thunderstorms. Scattered showers and thunderstorms will
occur this afternoon south and west of KJBR to KTUP line. Have
added tempo groups for best timing of thunderstorms for KMEM,
KMKL, and KJBR. Winds will generally be light turning from the
west to the north and eventually northeast behind the front.

KRM

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Crittenden-Cross-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Heat Advisory until 7 PM CDT this evening for Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tunica-Union-Yalobusha.

TN...Heat Advisory until 7 PM CDT this evening for Fayette-Shelby.

&&
Hazardous weather outlook, Jun 17, 9:20 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT FRI JUN 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS HEAT INDICES WILL PREVAIL THROUGH LATE AFTERNOON...
ROUGHLY SOUTHWEST OF A BOONEVILLE MISSISSIPPI TO MEMPHIS TO
HARRISBURG ARKANSAS LINE.

THERE IS A THREAT OF STRONG TO SEVERE THUNDERSTORMS THROUGH EARLY
EVENING...SOUTH OF A LINE FROM FORREST CITY ARKANSAS TO MEMPHIS TO
SAVANNAH TENNESSEE. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

 JEB

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 17, 11:25 AM CST to 11:35 AM CST
Where
Lee County, 2.23 mi N of Baldwyn to Baldwyn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.532, -88.627

Some trees and and limbs down in Baldwyn.

Thunderstorm Wind, Tishomingo

When
June 17, 12:00 PM CST to 12:10 PM CST
Where
Tishomingo County, 1.53 mi NNW of Tishomingo Co Arpt to Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.521, -88.209

Large tree down in Belmont.

Thunderstorm Wind, Pontotoc

When
June 17, 12:10 PM CST to 12:20 PM CST
Where
Pontotoc County, 0.18 mi WSW of Hurricane to 2.44 mi SSE of Thaxton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.349, -89.153

Trees and power lines down along Bray and White roads in the Thaxton area.

Hail, Pontotoc

When
June 17, 12:15 PM CST to 12:20 PM CST
Where
Pontotoc County, Pontotoc
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.250, -89.000

Nickel to quarter size in Pontotoc.

Thunderstorm Wind, Prentiss

When
June 17, 12:20 PM CST to 12:30 PM CST
Where
Prentiss County, 3.3 mi N of Booneville to Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.698, -88.552

Trees and powerlines down in Booneville.

Hail, Lafayette

When
June 17, 12:21 PM CST to 12:25 PM CST
Where
Lafayette County, 0.28 mi ENE of Oxford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.372, -89.516

Nickel to nearly quarter size hail in Oxford.

Hail, Prentiss

When
June 17, 12:24 PM CST to 12:30 PM CST
Where
Prentiss County, Booneville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.650, -88.550

Two reports of quarter size hail in Booneville.

Thunderstorm Wind, Monroe

When
June 17, 1:05 PM CST to 1:15 PM CST
Where
Monroe County, Amory to 2.02 mi ESE of Amory
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.980, -88.500

Large pecan tree down in Amory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637916, 637917, 637927, 637936, 637937, 637943, 637946, 637948.